by Neil Bauman, Ph.D.
Revised September 5, 2016
Some drugs can cause “funny” hearing problems. One such drug is Carbamazepine, sometimes sold under the brand name of Tegretol.
Doctors frequently prescribe the anti-convulsant drug, Carbamazepine, to treat people who have epilepsy, neuralgia (nerve pain) or psychiatric disorders. Carbamazepine is ototoxic and can result in side effects such as hearing loss, tinnitus, hyperacusis, auditory hallucinations and ear pain. It can also cause balance problems such as dizziness, ataxia, nystagmus and vertigo.
Now there is another ototoxic side effect we can add to the list—lowered pitch perception. For example, a number of musicians have found that when they take the drug Carbamazepine (Tegretol) they hear music a half-tone lower than it should be.
This should not be all that surprising since Carbamazepine acts as a central nervous system (CNS) inhibitor. Doctors think that when Carbamazepine inhibits CNS function to some extent, the result is that people mis-perceive notes. (1)
This came to light when a number of young musicians (aged from 7 to 16) reported that when playing their instruments, they heard them a half-tone low in pitch.
For example, this happened to a 16-year-old young lady after taking Carbamazepine for a week for her epilepsy. She soon noticed that she now heard all music a semitone lower than it should have been. The good news is that when she stopped taking the Carbamazepine, her pitch-perception returned to normal. (2)
Here’s two more similar cases of children with epilepsy having lowered pitch perception. A 7-year-old boy began to complain that his pitch perception decreased after taking Carbamazepine. “When he played the piano, he felt as if he had played a musical note of almost a half pitch lower than he had.” His pitch perception recovered soon after he stopped taking the Carbamazepine.
A 14-year-old girl noticed she also had a lowered pitch perception of music when she played the piano after taking Carbamazepine. When she stopped the Carbamazepine, her hearing returned to normal too. (3)
All three of these people were musically-trained so they readily noticed the difference in pitch. The average person probably would not have noticed this semitone drop in pitch.
Nor are these the only people that have experienced lowered pitch perception. Another report presented 6 more similar cases. (4) Since 1993, at least 26 such cases have come to this doctor’s attention. What was formerly thought to be a very rare side effect is now thought to be “more frequent than previously suspected”. (4)
In addition, numbers of people have told me of similar experiences they have had with this drug. For example, a lady reported,
I have taken up to 800 mg of chewable Tegretol in a single session experimentally and I definitely noticed a semitone shift when listening to music the next day. I doubt that this is as rare a side-effect as it’s purported to be. Also, I’m not a musician and I do not have ‘perfect pitch’. So the population that experiences this side-effect from Tegretol is potentially broader than reported.
A man explained,
This happened to me also. It was very strange I noticed it a few days after taking Tegretol. I am a musician also and noticed right away while listening to music in my car. I thought my car radio was broken and I got confused. Later that night I realized it was happening when I listened to my laptop also and noticed people’s voices were not sounding correct either. This problem stopped soon after stopping the drug about a day later.”
Another man explained,
I just started the medicine and everything sounds strange. I first noticed it when my grandfather clock chimed, then on the way to work all music just sounded odd.
A mother wrote,
My 16 year old son started taking Tegretol 5 days ago. He is also a musician, and almost immediately began experiencing lower pitch perception.
Another mother explained,
My son started Tegretol two weeks ago and was complaining about certain voices being a lower pitch, as well as music and television. This really frustrated him.
I wouldn’t be at all surprised if other similar drugs will be found to have similar (or other weird) effects on our hearing. For example, another drug that messes up pitch perception is the beta-blocker Propranolol.
If you want to look up the ototoxic side effects of Carbamazepine or any other ototoxic drugs, see my book Ototoxic Drugs Exposed 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.
(1) Fujimoto, A., et. al. 2004. Pitch Perception Abnormality as a Side Effect of Carbamazepine. Journal of Clinical Neuroscience. Volume 11, Issue 1. January 2004. Pages 69–70.
(2) Konno, Shyu, et. al. 2003. Half Pitch Lower Sound Perception Caused by Carbamazepine. The Japanese Society of Internal Medicine. Internal Medicine Vol. 42 (2003) No. 9. pp. 880-883.
(3) Yoshikawa, Hideto. 2003. Carbamazepine-Induced Abnormal Pitch Perception. Brain and Development. Volume 25, Issue 2. March 2003. pp. 127–129.
(4) Tateno, Akihiko, et. al. 2006. Carbamazepine-Induced Transient Auditory Pitch-Perception Deficit. Pediatric Neurology, Volume 35, Issue 2. August 2006. pp. 131-134.